Maine, 2011

Hail and Damaging Winds in Maine, August 1, 2011

August 1, 2011 · NWS CAR · 7 events in 2 counties and zones

Severe thunderstorms with large hail and damaging winds occurred during the late afternoon and evening of the 1st. The thunderstorms developed in advance of a cold front crossing the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms with large hail and damaging winds occurred during the late afternoon and evening of the 1st. The thunderstorms developed in advance of a cold front crossing the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 1, 1:21 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 1, 1:21 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT MON AUG 1 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA
WILL CONTINUE TO APPROACH TONIGHT THEN SLIDE OVER THE AREA ON
TUESDAY. THE LOW WILL MOVE OVER NOVA SCOTIA WEDNESDAY. HIGH
PRESSURE WILL RETURN THURSDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPPER LEVEL LOW PRESSURE MOVING IN FROM THE NORTHWEST WILL
CONTINUE TO CAUSE SHOWERS AND SOME THUNDERSTORMS OVERNIGHT MAINLY
ACROSS CENTRAL AND NORTHERN AREAS AS HEIGHTS CONTINUE TO LOWER.
SOME HEAVY DOWNPOURS WILL BE POSSIBLE...ESPECIALLY OVER THE NORTH
WHERE DIVERGENCE ALOFT COMBINED WITH SOME SURFACE CONVERGENCE
SHOULD ADD SOME LIFT. AS THE LOW CENTER MOVES OVER SOUTHERN MAINE
ON TUESDAY DEVELOPING SURFACE LOW PRESSURE NEAR THE COAST WILL
CAUSE SHOWERS TO CONTINUE...ESPECIALLY OVER THE NORTH. COOL AIR
POOLED ALOFT IS EXPECTED TO RESULT IN CONTINUED INSTABILITY. THIS
MAY CAUSE SOME HEAVIER DOWNPOURS AND SCATTERED THUNDERSTORMS TO
CONTINUE DURING THE DAY TUESDAY.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE ALONG THE MAINE COAST AT THE BEGINNING OF THIS
PERIOD WILL DRIFT TO THE EAST DURING THE DAY WEDNESDAY. AN UPPER
LEVEL TROUGH WILL REMAIN OVER THE STATE INTO THURSDAY. MODEL POPS
A LITTLE HIGH MID DAY THURSDAY SO WILL LOWER NUMBERS A LITTLE. HAVE
USED A MODEL BLEND FOR POPS. WILL INCLUDE THE MENTION OF THUNDERS
INTO EARLY TUESDAY EVENING. FOR WIND HAVE USE A BLEND OF THE NAM12
AND GMOS. THE GMOS WAS USED TO INITIALIZE THE TEMPERATURE GRIDS.
HAVE INCREASE MAXIMUM/MINIMUM RANGE SEVERAL DEGREES.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED MODELS CONTINUE TO AGREE THROUGH THE PERIOD. A
CONFUSED WEATHER PATTERN CONTINUES ACROSS THE REGION. A WEAK HIGH
PRESSURE RIDGE WILL BE CENTERED ACROSS THE REGION AT THE START OF
THE PERIOD. THIS HIGH PRESSURE RIDGE WILL BUILD SOUTHEAST INTO THE
GULF OF MAINE AS A LOW PRESSURE SYSTEM MOVE EAST ACROSS HUDSON BAY
WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH TO THE EASTERN GREAT
LAKES REGION. A SECONDARY LOW WILL MOVE NORTHEAST FROM THE
SOUTHERN GREAT LAKES REGION. BY SATURDAY MORNING THESE SYSTEM WILL
MERGE WEST OF THE APPALACHIANS THEN MOVE EAST INTO MAINE BY SUNDAY
EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH THE AREA AS
MULTIPLE LOW PRESSURE SYSTEM MOVE ALONG THE FRONTAL BOUNDARY
SLOWING THE FORWARD MOVEMENT. BY LATE MONDAY EVENING THIS SYSTEM
WILL MOVE EAST INTO THE CANADIAN MARITIMES. HIGHER PRESSURE WILL
RIDGE IN THROUGH THE END OF THE PERIOD.

LOADED GMOS...MADE MINOR ADJUSTMENT TO SKY AND POP GRIDS...LOADED
NAWAVE 4 FOR SEAS IN THE COASTAL WATER. ADDED 20 PERCENT TO WINDS
FOR GUSTS OVER WATER...15 PERCENT FOR OVER LAND. &&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: CONDITIONS ARE EXPECTED TO DROP TO IFR TONIGHT AND
REMAIN MOSTLY IFR TUESDAY IN LOW CLOUDS AND SHOWERS.

SHORT TERM: MVFR/IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA THROUGH TUESDAY.
FOG MAY AFFECT THE COASTAL WATERS AGAIN TONIGHT INTO TUESDAY.

SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40. FOR WAVES
WINDS ARE RELATIVELY LIGHT AND NO LONG PERIOD WAVE IS EXPECTED.
WILL GENERATE WAVE GRIDS WITH WNA/4.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...MIGNONE
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/MIGNONE
Hazardous weather outlook, Aug 1, 1:50 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT MON AUG 1 2011

MEZ001>006-010-011-015>017-029>032-021900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
250 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORM WILL MOVE THROUGH THE AREA THIS EVENING.
THUNDERSTORMS ACTIVITY HAS THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORTON

In the hours before

Special weather statement, Aug 1, 11:52 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1252 PM EDT MON AUG 1 2011

MEZ001-011730-
NORTHWEST AROOSTOOK ME-
1252 PM EDT MON AUG 1 2011

THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING
HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.

The radar

The Caribou radar (KCBW), 126 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 1, 2:15 PM EST
Where
Aroostook County, Eagle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
47.030, -68.600

A tree was toppled on to power lines by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 1, 4:10 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.860, -68.010

A large tree was toppled on to power lines on River Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 1, 4:20 PM EST
Where
Aroostook County, Limestone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.920, -67.820

A large tree was toppled on Route 1A by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 1, 4:20 PM EST
Where
Aroostook County, 2.01 mi ENE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.880, -67.980

Trees were toppled along Noyes Road by wind gusts estimated at 60 mph.

Hail, Piscataquis

When
August 1, 5:00 PM EST
Where
Piscataquis County, Lily Bay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -69.520

Hail, Piscataquis

When
August 1, 7:35 PM EST
Where
Piscataquis County, Guilford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.170, -69.380

Hail, Piscataquis

When
August 1, 7:45 PM EST
Where
Piscataquis County, Dover Foxcroft
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.180, -69.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339866, 339864, 339868, 339870, 339871, 339872, 339873.